Alert archive / South Dakota / Flash Flood Warnings in 1998

Flash Flood Warning 9, NWS Aberdeen, SD

August 26, 1998Corson County, South Dakota

NWS Aberdeen, SD issued this flash flood warning at Aug 26, 1998, 7:56 PM MDT for Corson County, South Dakota. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 26, 1998, 7:56 PM MDT (01:56 UTC)
Expired
Aug 26, 1998, 10:55 PM MDT
In force
3 hr
Issued by
NWS Aberdeen, SD
Area
Whole counties

County Corson County, SD

The radar

The Bismarck radar (KBIS), 123 km from the middle of the area, began a volume at 01:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 1.9 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 1998-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 815 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 1998-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
815 J/kg
Mixed-layer CIN
-201 J/kg
Mixed-layer LCL
1685 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KABR 270157
FFWABR
SDC031-270455-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
856 PM CDT WED AUG 26 1998

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN CORSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA

* UNTIL 1055 PM MDT (1155 PM CDT)

* CIVIL DEFENSE REPORTED WATER OVER THE ROAD 7 MILES SOUTH OF
  MCLAUGHLIN ON HIGHWAY 63. THUNDERSTORMS CONTINUE TO PRODUCE
  LOCALLY HEAVY DOWNPOURS ALONG AND EAST OF HIGHWAY 63.

MOVE TO HIGHER GROUND IF FLOOD WATERS THREATEN.

WCT/RGB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at Aug 26, 8:38 AM MDT, 11 hours 18 minutes earlier.

Area forecast discussion, Aug 26, 8:38 AM MDT, 11 hours 18 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTH CENTRAL/NORTHEAST SD
AND FOR TRAVERSE/BIG STONE COUNTIES OF MN
NATIONAL WEATHER SERVICE ABERDEEN SD
938 AM CDT WED AUG 26 1998

ABR RADAR THIS MORNING SHOWING SOME SCT SHRAS AND TSRAS ACROSS NC SD
AND THESE SHOULD CONTINUE THROUGH THE AFTERNOON. C SD WILL ALSO SEE
SOME SHRAS AND TSRAS. RR QUAD OF JET AND WAA LOOK TO BE RESPONSIBLE FOR
THE CLOUDS AND PRECIP. 12Z RUC MODEL SHOWING THE INSTABILITY REMAINING
ACROSS C AND NC SD THROUGH THE AFTERNOON AND ALSO SHOWING SOME FAIRLY
STRONG SOUTH WINDS BY 21Z. THEREFORE...WILL UPDATE ALL SD ZONES TO
INCREASE CLOUDS AND WINDS AND INCREASE POPS AND LOWER TEMPS ACROSS THE
C AND NC.

.ABR...NONE.

MOHR

In the hours before

Local storm report, Aug 26, 7:03 PM MDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  ABERDEEN SD
803 PM CDT WED AUG 26 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0750 PM    TIMBER LAKE               SD   0.88 INCH HAIL
08/26/98   DEWEY

RGB

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 6:43 PM MDTSevere Thunderstorm WarningABRWalworth62 min
Aug 26, 7:00 PM MDTSevere Thunderstorm WarningABRCorson45 min
Aug 26, 9:07 PM MDTSevere Thunderstorm WarningABRCampbell, Walworth58 min
Aug 26, 10:39 PM MDTSevere Thunderstorm WarningABRJones61 min
Aug 27, 12:44 AM MDTSevere Thunderstorm WarningABRStanley61 min
Aug 27, 1:17 AM MDTFlash Flood WarningABRWalworth93 min
Aug 27, 1:21 AM MDTSevere Thunderstorm WarningABRHughes64 min
Aug 27, 1:47 AM MDTSevere Thunderstorm WarningABRStanley63 min

Nearby

Flash Flood Warnings in South Dakota, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.